NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Bipolar Disorder (Children and Adolescents)
Finding Medication Options
My son was just commited into Fair Fax psychiatric hospital. He has been there a week so far. They had tried the medication giodon first and he had a really bad reaction (protruding tongue, and facial muscle contraction), and so they started him on the drugs, depakote and seroquel. Are these safe for him? He is taking the depakote (250mg)twice a day, and he is taking the saraquill 3 times daily (25mg). He is not reactiong too well any of these. I know that if he was to gain a bunch of weight, that would not be good for him. what do you suggest that we try next?
Thank you for your question. Since I am do not know your son's diagnoses and am not familiar with his case, I can't make any specific suggestions.
However, I strongly encourage you to talk to his treatment team to find out what his diagnoses are and the medication and therapy treatment options for these diagnoses. One of the best things you can do for your son and yourself is to then learn as much as you can about these diagnoses and their treatments (what we in the trade call psychoeducation - i.e., education about psychological disorders). Basically, the more both of you know about his diagnoses and treatment options, the more power you will both have over his symptoms - "Knowledge=Power."
On another note, it sounds like your son is having some severe side-effects to the prescribed medications, and you should definitely share your concerns with the prescribing psychiatrist. Sometimes side-effects disappear with time because the body has to get used to the new medication. However, if the side-effects continue you will have to weigh the pros and cons of each of the medications (i.e., their effectiveness in reducing symptoms versus their side-effects). Some children react wonderfully to Depakote and Seroquel, others don't. It is really hard to know for sure which medications specific children will respond to, and therefore psychiatrists often need to try a number of options before finding the most effective medication (often multiple medications) and dose for the particular child.
Although I don't know your son's diagnosis, if it is truly bipolar disorder then psychiatrists often choose from two major categories of medications: 1) Mood Stabilizers (Lithium, Depakote, Topamax, Tegretol, Lamictal) and/or 2) Antipsychotics, which also help stabilize mood (Zyprexa, Risperdal, Seroquel, Geodon, Clozaril, Abilify). Sometimes, Anti-hypertensives (Clonidine, Tenex) are also used.
Keep in mind, if it is bipolar disorder, the majority of children with bipolar disorder also have other disorders, especially ADHD, which require medication. However, it is very important that the child's mood swings are stabilized before a stimulant or even an antidepressant is introduced because these two medications can lead to increased mania.
A conservative approach to medication is warranted with the psychiatrist starting "low and going slow," meaning that the psychiatrist starts a child on the lowest dose of medication and slowly increases the dose while tracking its effect on symptom reduction and side-effects.
I hope my answers are helpful. If your child truly has a diagnosis of bipolar disorder, please feel free to ask me for additional resources to help you and your child cope with this challenge.
All best wishes to you and your son.
Nicholas Lofthouse, PhD
Clinical Assistant Professor of Psychiatry
College of Medicine
The Ohio State University